• My mother begins Velcade next week and is fearful of side effects and the whole process. any suggestions on how to help her prepare?

    Asked by Susan14 on Friday, November 23, 2012

    My mother begins Velcade next week and is fearful of side effects and the whole process. any suggestions on how to help her prepare?

    Mom is 84, was diagnosed with smoldering MM in 2002. Had some aredia and zometa treatments for first 5 years. In August she needed her first blood transfusion due to severe anemia. In September hematologist proposed revlimid. In October she had severe pneumonia & needed a transfusion which caused congestive heart failure. spent 6 days in ICU & received 3 more transfusions. Spent 4 weeks in rehab rebuilding her strength. Seems very weak still. Seeing a new doctor who wants to use Velcade. Very afraid of what the chemo will do to her.

    7 Answers from the Community

    7 answers
    • nancyjac's Avatar

      After all the other things she has been through, this seems like a piece of cake by comparison. As an infusion it is medical monitored and the dosage can be adjusted or stopped if she suffers side effect. As for preparation, the only think I can suggest is discussion her concerns and questions with her doctor.

      almost 4 years ago
    • carm's Avatar

      Hi, might I suggest that you go to chemotherapyadvisor.com and register for free and here you will find the answers you seek. This is a great site and as an oncology nurse, I suggest it to all my patients. I think you will find it very useful. Best of luck to your mom, Carm.

      almost 4 years ago
    • SherrySwett's Avatar

      I had an 80 week clinical trial on Velcade after I completed chemo. It was once a week, four weeks on and four weeks off. I had infusions though now they can give it in shots. My trial specified infusions. I had no problems at all. None of the side effects the doctor asked about. I hope it works as well on your mother.

      almost 4 years ago
    • Harry's Avatar

      Here is a web site about Velcade (Bortesomib): http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0000358/

      There's quite a long list of possible side effects, but your mother probably won't get all of them and they may be fairly mild.

      There are a couple of things that your mother should conside: 1. This is given under the supervision of a doctor or nurse. That should be reassuring. If things go really wrong, the nurse can be a big help. 2. She can start the therapy and stop it if the side effects are too much.

      almost 4 years ago
    • Ibelieve's Avatar

      I am a 2 1/2 year survivor of MM. When I was first diagnosed with a very advanced stage of MM. I have already been treated with Velcade, Thalidomide, Revlimid, and now on Cytoxim (? spelling). I took Velcade through my port twice a week. I have received approximately 32 blood transfusions and 10-15 Platelet transfusions over the last 2 1/2 years. I also had severe pneumonia, which is a side affect of Revlimid, and I was put in the hospital but not in ICU. I understand her fear and concern. I understand that Velcade can do wonders for some people. From what I remember, other than needing blood transfusions and being tired Velcade was one of the least harshes treatment. Still, I am always tired but I have been told some of it is the chemo drug but most of it is caused from the cancer itself. Please remind your mother that she is a strong lady to endure everything that she has endured at her age. Any new drug will have side affects but a new drug gives hope and God give us hope. I wish I could remember more about the Velcade but that was the first drug I was put on 2 !/2 years ago. I wish your mother the best and you, too! Ibelieve

      almost 4 years ago
    • Susan14's Avatar

      Thank you all for your caring and sharing. Unfortunately I don't think Mom will be having her first treatment on Monday afterall.

      I brought her home (she has an in-law apt in my home) on Tuesday from the rehab but on Friday she was readmitted to the hospital with possible pneumonia again and low hemoglobin - it was down to 7.7. (it was 9.1 on November 1 after the 4th transfusion.) she didn't want to go back to the hospital but the visiting nurse advised us to do so. she got one unit of blood beginning at 7:30 pm, then they were going to give her 3 different antibiotics via IV. she has very poor veins and they had such a hard time getting a line in and taking blood. the ER doc even tried using ultrasound. so they had to wait until the transfusion stopped to use the same line to do the antibiotics. she was so miserable and it was so hard to see her in such discomfort.

      Right up to the week before the first pneumonia she was very strong and enjoyed life so much - she drove, did aquaerobics twice a week, belonged to a senior chorus, played cards at the senior center, loved to cook and shop.

      the admitting doc said the chemo would have to be postponed and Mom said she didn't care. she's tired and doesn't want to fight and she told them not to intubate or resuscitate her.

      almost 4 years ago
    • fazzie's Avatar

      I started velcase a week ago, I have had three injections with no real side effects other than red splashes on abdomen and they itch!!!! I will be off a week then start again with velcase and revlimid. I am really concerned about that!!!

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more multiple myeloma questions.  Also, don't forget to check out our Multiple Myeloma page.